Mirror, mirror on the wall: hypercalcemia as a consequence of modern cosmetic treatment with liquid silicone

Med Sci Monit. 2012 Feb;18(2):CS5-7. doi: 10.12659/msm.882450.

Abstract

Background: Hypercalcemia is a common problem in clinical practice and can be related to endocrine disorders or malignant disease, especially in elderly patients. Although rare, other causes can also be responsible.

Case report: Granulomatous inflammation of the skin and lymph nodes induced by intravenous or injectable silicone is a rare condition of hypercalcemia that is usually not within the scope of differential diagnosis. Here, we report a 72-year-old woman with symptomatic hypercalcemia related to cosmetic treatment of the neck. Topical applied liquid silicone by means of a focal ultrasound device induced extensive granulomatous inflammation of the skin and local lymph nodes, being the underlying cause for hypercalcemia in this case.

Conclusions: In rare cases, symptomatic hypercalcemia can be caused by silicone due to a severe granulomatous tissue reaction. This is the first time that a transdermal silicone treatment has been reported to cause severe granulomatous tissue inflammation.

Publication types

  • Case Reports
  • Research Support, Non-U.S. Gov't

MeSH terms

  • Aged
  • Cosmetics / adverse effects*
  • Diagnosis, Differential
  • Female
  • Humans
  • Hypercalcemia / chemically induced*
  • Hypercalcemia / diagnosis
  • Silicones / adverse effects*

Substances

  • Cosmetics
  • Silicones